Stephan Moll, MD, writes… A subconjunctival bleed (hemorrhage) is a bleed underneath the transparent conjunctiva , and in front of the white (sclera) of the eye ball (see image). The conjunctiva contains many small and fragile blood vessels that easily rupture or break. This leads to blood leaking into the space between the conjunctiva and sclera.
Causes: Common causes are trauma to the eye, inherited or acquired bleeding disorders, therapy with blood thinners (such as warfarin) or severely elevated blood pressure.
Is it dangerous? A subconjunctival bleed can look alarming. It is initially bright-red. Later, it may spread and become yellow or green, like a bruise. Patients have no pain and no visual impairment with this. It is typically a harmless condition and medical action is not needed. Usually it disappears within 2 weeks.
How common is it? Subconjunctival bleeds in patients on warfarin are common, occurring in approximately 1 out of 6 patients (18%) on warfarin [ref 1].
What the doctor might do: When a large subconjunctival bleed occurs, it seems appropriate to check an INR to make sure the blood is not “too thin” (i.e. the INR not too high). Also, the blood pressure should be checked to make sure it is not markedly elevated.
Other bleeds into the eye: Certainly, other bleeds into the eye may occur, particularly in the patient on blood thinners, such as retinal bleeds, vitreal or choroidal bleeds, or so-called hyphemas. Such bleeds are typically more serious, may lead to impairment of vision, and often require medical treatment.
- Superstein R et al. Prevalence of ocular hemorrhage in patients receiving warfarin therapy. Can J Ophthalmol 2000;35:385-9.
Support Forum: Share your experience and post questions, comments, or answers on the Clot Connect Forum (link here).
Last updated: July 4th, 2012